Alert archive / Louisiana / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 368, NWS Jackson, MS

June 16, 2023Adams County, Jefferson County, Mississippi; 4 parishes in Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at Jun 16, 2023, 3:05 AM CDT for Adams County, Jefferson County, Mississippi; 4 parishes in Louisiana. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2023, 3:05 AM CDT (08:05 UTC)
Expired
Jun 16, 2023, 4:30 AM CDT
In force
85 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Damage threat
Destructive
Hail
1.0 in
Wind
80.0 mph

Counties Catahoula Parish, LA, Concordia Parish, LA, Franklin Parish, LA, Tensas Parish, LA, Adams County, MS, Jefferson County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 153 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 1:52 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 8.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2023-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2345 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2023-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2345 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1211 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
1.4
Supercell composite
10.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:43 AM CDT, 22 minutes earlier.

Area forecast discussion, Jun 16, 2:43 AM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
243 AM CDT Fri Jun 16 2023

...New DISCUSSION...

.DISCUSSION...
Issued at 240 AM CDT Fri Jun 16 2023

Through tonight: The next wave of severe weather in the form of
an MCS is currently tracking southeastward across north
Louisiana, with a 70 MPH gust recently recorded at SHV. Given
persisting strong deep layer shear and a corridor of 3000-4000+
J/kg MLCAPE oriented ESE ahead of this complex, it is likely
these storms will maintain intensity as they continue to track
eastward into northeast/central LA and areas of central/south MS
mainly south of I-20. A Severe Thunderstorm Watch is in effect
through 15Z for this threat, with potential for wind gusts up to
80 MPH and large hail. With a dynamic linear system like this, we
also cannot rule out tornadoes. At least one TDS was observed
earlier tonight in northwest LA.

Redevelopment of scattered convection is anticipated this
afternoon through tonight, with higher confidence over the
northern half of the area. Convective overturning from the morning
storms may temporarily limit additional storms in the areas
impacted this morning. However, those areas may recover by later
in the day with the potential for more convection to move in. With
deep layer shear remaining strong and pockets of mid level lapse
rates forecast in the 7.5-8 C/km range, severe weather will remain
a possibility through the overnight hours. Damaging wind gusts
and large hail remain the primary threats, but tornadoes cannot be
ruled out. /DL/

Saturday through next Thursday...Scattered showers and storms are
currently forecast across the area Saturday in the wake of yet
another disturbance exiting the region. Isolated severe storms
will also be possible during this time. Damaging wind gusts and
hail to the size of quarters will be possible with the most
intense storms. Frequent lightning strikes and heavy downpours can
be expected as well.

Northwest flow aloft will persist across the region throughout
the remainder of the forecast period. Therefore, this active
weather pattern will persist well into next week as disturbances
embedded in this flow trek across the region. While there will be
some stabilization of our airmass in the wake of each disturbance,
it won't last long. Instability will be quick to increase due to
persistent southerly flow at the surface and westerly low level
flow across the region maintaining an abundance of moisture across
the forecast area. All of this, in addition to steep mid-level
lapse rates and sufficient wind shear, will keep some severe
chance in the forecast through at least Sunday as these
disturbances move through the area.

We could potentially see a lull in activity from late Saturday
afternoon into Saturday evening. However early Sunday morning and
into Sunday night, one to possibly two rounds of potentially
severe storms could affect portions of the area as more
disturbances are forecast to traverse the region. Currently, a
"Slight" risk for severe storms encompasses the entire CWA.
Damaging wind gusts up to 70 mph and up to quarter size hail will
be possible with the most intense storms. Again, near continuous
lightning strikes and heavy downpours will exist with all of this
activity.

A closed mid/upper level low pressure system will drop south
towards the Tennessee Valley late Monday and eventually into the
Deep South through the end of the forecast period. This will again
maintain rain chances across the forecast area through the latter
half of the work week, as the low is forecast to retrograde
across the north central gulf coast through Thursday. Once again,
during this timeframe we could potentially see the chance for at
least isolated severe storms, but confidence in the exact area and
timing this far out is too low to introduce anything into an
already jammed packed HWO.

Last but not least, temperatures will continue to warm throughout
the period as ridging aloft tries increasing from the southwest
Saturday into Monday. This is especially the case across far
southwest portions of the CWA where highs top out in the mid and
upper 90s. These hot temperatures combined with the humid
conditions across the region, will result in dangerous heat stress
conditions across mainly the southwest half of the CWA through
early next week. While humid conditions will exist else where,
daily coverage of convection look to keep highs in the mid 80s to
low 90s range. /19/

&&

.AVIATION...
(06Z TAFS)
Issued at 1251 AM CDT Fri Jun 16 2023

Patchy mainly MVFR fog has developed in a few areas this evening,
with VFR conditions elsewhere. These reductions will remain
possible through the early morning hours, improving after sunrise.
The main concern in the near term is a line of TS that will
approach from the west early this morning and push eastward across
the area through around sunrise. Wind gusts over 50 kt and hail
are possible with these storms. The highest chances for these
storms will be south of GLH/GWO/GTR. Additional SHRA/TS
development is possible later in the day, with higher chances
around GTR to GWO. Some of those storms could also be strong. /DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       90  71  88  72 /  70  60  40  20
Meridian      90  69  88  70 /  70  60  40  20
Vicksburg     91  72  91  73 /  40  40  20  20
Hattiesburg   93  73  91  73 /  70  50  50  20
Natchez       94  73  92  74 /  50  30  30  20
Greenville    87  70  88  72 /  50  40  10  30
Greenwood     89  69  90  71 /  60  40  20  30

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

DL/19
Hazardous weather outlook, Jun 15, 6:56 PM CDT, 8 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
656 PM CDT Thu Jun 15 2023

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
170000-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
656 PM CDT Thu Jun 15 2023

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Friday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Tonight through Friday

Severe thunderstorms are possible tonight and tomorrow. Some
thunderstorms could produce damaging winds of up to 60 to 80 mph
and hail at least to the size of quarters. A tornado cannot be
ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

Severe thunderstorms capable of producing damaging wind gusts and
large hail will be possible through the periods of Friday night
through Sunday night for portions of our forecast area. Stay tuned
for updates to expected impacts and timing.

(https://www.weather.gov/images/jan/graphicast/2.png)
(https://www.weather.gov/images/jan/graphicast/3.png)

Dangerous heat and increasing heat stress, with heat index values
approaching 105 to 110 degrees, will be possible especially for
portions of central and northeast Louisiana and southwest
Mississippi through early next week.

(https://www.weather.gov/images/jan/graphicast/4.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Sunday night.

NF

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Local storm report, Jun 15, 10:43 PM CDT, 4 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1043 PM CDT Thu Jun 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     Hail             Clinton                 32.34N 90.33W
06/14/2023  E1.00 inch       Hinds              MS   Public

            Hail approximately the size of quarters or
            slightly larger fell in Clinton. Report and
            picture relayed via Facebook.

&&

NF

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 4:04 AM CDTSevere Thunderstorm Warning Destructive damage threatJANClaiborne, Copiah, Franklin, Jefferson, Lincoln71 min
Jun 16, 4:09 AM CDTSevere Thunderstorm Warning Destructive damage threatJANClaiborne, Hinds, Issaquena, Warren66 min
Jun 16, 4:22 AM CDTSevere Thunderstorm WarningJANIssaquena, Sharkey53 min
Jun 16, 4:43 AM CDTSevere Thunderstorm Warning Destructive damage threatJANHinds, Madison, Rankin, Yazoo77 min
Jun 16, 4:44 AM CDTTornado Warning Tornado observedJANClaiborne, Hinds, Warren31 min
Jun 16, 4:49 AM CDTSevere Thunderstorm Warning Considerable damage threatJANCopiah, Jefferson Davis, Lawrence, Lincoln, Simpson71 min
Jun 16, 4:54 AM CDTSevere Thunderstorm WarningJANHolmes, Humphreys, Yazoo54 min
Jun 16, 5:27 AM CDTSevere Thunderstorm Warning Destructive damage threatJANJasper, Leake, Madison, Neshoba, Newton, Scott and 1 more78 min
Jun 16, 5:32 AM CDTSevere Thunderstorm Warning Destructive damage threatJANCovington, Jasper, Jefferson Davis, Jones, Smith73 min
Jun 16, 5:57 AM CDTSevere Thunderstorm WarningJANForrest, Lamar, Marion63 min
Jun 16, 6:18 AM CDTSevere Thunderstorm Warning Considerable damage threatJANClarke, Kemper, Lauderdale57 min
Jun 16, 8:36 AM CDTHeat AdvisoryJANAdams, Claiborne, Copiah, Franklin, Jefferson, Lawrence and 3 more11 hr
Jun 16, 4:07 PM CDTSevere Thunderstorm WarningJANIssaquena, Washington38 min
Jun 16, 4:14 PM CDTSevere Thunderstorm WarningJANLowndes46 min
Jun 16, 4:52 PM CDTSevere Thunderstorm Warning Considerable damage threatJANClay, Lowndes53 min
Jun 16, 5:44 PM CDTSevere Thunderstorm WarningJANClay, Webster43 min
Jun 16, 5:55 PM CDTSevere Thunderstorm WarningJANClaiborne43 min
Jun 16, 6:17 PM CDTSpecial Weather StatementJANLowndes28 min
Jun 16, 6:24 PM CDTSevere Thunderstorm WarningJANLowndes29 min
Jun 16, 6:48 PM CDTSevere Thunderstorm Warning Considerable damage threatJANKemper, Lauderdale42 min
Jun 16, 3:26 AM CDTSevere Thunderstorm Warning Considerable damage threatJANEast Carroll, Franklin, Madison, Morehouse, Richland, Tensas and 1 more79 min
Jun 16, 5:36 PM CDTSpecial Weather StatementJANTensas24 min
Jun 16, 3:50 PM CDTSpecial Weather StatementJANChicot25 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2023Severe Thunderstorm Warnings in Mississippi, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.